Mississippi, 2016

Damaging Wind in Mississippi, January 9, 2016

January 9, 2016 · NWS MEG · 1 event in 1 county or zone

An upper low moved into the Mid-South with a couple bands of showers and thunderstorms on January 9, 2016. A few severe storms occurred across the Mid-South with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper low moved into the Mid-South with a couple bands of showers and thunderstorms on January 9, 2016. A few severe storms occurred across the Mid-South with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 9, 11:13 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 9, 11:13 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 AM CST SAT JAN 9 2016

.UPDATE...

UPDATED FOR 18Z AVIATION DISCUSSION BELOW...

&&

.PREV DISCUSSION... /ISSUED 1035 AM CST SAT JAN 9 2016/

DISCUSSION...WATER VAPOR SATELLITE TRENDS/WSR-88D VAD WIND
PROFILES THIS MORNING PLACE AN UPPER LEVEL LOW OVER EASTERN
OKLAHOMA/NORTHWEST ARKANSAS. MEANWHILE...AT THE SURFACE A SURFACE
LOW IS CENTERED NEAR LITTLE ROCK. AS OF 9 AM CST...TEMPERATURES
ACROSS THE MID SOUTH ARE IN THE 50S ACROSS MOST OF THE MID SOUTH
WITH UPPER 40S ACROSS EXTREME NORTHEAST ARKANSAS.

LATEST SHORT TERM MODEL TRENDS STILL INDICATE A POTENTIAL FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS AND PERHAPS A FEW BECOMING
STRONG/SEVERE WITH THE MAIN THREAT BEING HAIL FROM COLD
TEMPERATURES ALOFT AND INSTABILITY EXPECTED TO BE ELEVATED.

WILL ADJUST ANY ELEMENTS AS NEEDED TO ACCOUNT FOR SHORT TERM
TRENDS. OTHERWISE...OVERALL FORECAST IS IN GREAT SHAPE AT THIS
TIME.

CJC

DISCUSSION...

CURRENTLY...AN UPPER LOW IS PIVOTING INTO THE SOUTHERN PLAINS
THIS MORNING WITH A DEVELOPING 1006 MB SURFACE LOW PRESSURE NEAR
THE ARKLATEX. THE LEADING BAND OF SHOWERS AND THUNDERSTORMS
CONTINUES TO PUSH NORTHEAST INTO THE MIDSOUTH. STEEP MID LEVEL
LAPSE RATES OF 7.5 C/KM EXIST AHEAD OF THE LINE AND AS A RESULT
SOME STORMS ARE GENERATING SOME SMALL HAIL. TEMPS ARE GENERALLY IN
THE UPPER 40S TO LOWER 50S.

THIS BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH
NORTHEAST ACROSS THE MIDSOUTH THIS MORNING. THERE MAY BE A BRIEF
BREAK IN ACTIVITY BEHIND THIS INITIAL BAND THIS MORNING. HOWEVER
EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS
MORNING INTO THIS AFTERNOON AS THE UPPER LOW AND VERY COLD TEMPS
ALOFT MOVE INTO THE AREA. THE SURFACE LOW IS EXPECTED TO MOVE TO
MEMPHIS BY 18Z AND THEN TO WESTERN KY BY 00Z. AREAS TO THE SE OF
THE SURFACE LOW TRACK WHERE SURFACE DEWPOINTS WILL BE A LITTLE
HIGHER WILL STAND THE BEST CHANCE OF SEEING A SEVERE STORM THIS
AFTERNOON. THERE IS A MARGINAL RISK FOR SE PARTS OF WEST TENNESSEE
AND MUCH OF NORTH MISSISSIPPI.

THE SYSTEM LIFTS NORTHEAST THIS EVENING AND ARCTIC AIR RUSHES IN.
PRECIPITATION WILL POSSIBLY MIX WITH OR CHANGE TO SNOW ACROSS THE
NORTH HALF OF THE MIDSOUTH SATURDAY NIGHT. LOCATIONS ALONG THE
MO/KY BORDERS STAND THE BEST CHANCE OF SEEING SNOWFLAKES. A LIGHT
ACCUMULATION ON GRASSY SURFACES MAY OCCUR FROM PARTS OF EXTREME NE
ARKANSAS...THE MISSOURI BOOTHEEL TO NW TENNESSEE. TEMPS BY MORNING
WILL BE MOSTLY IN THE 20S WITH A BRISK NW WIND.

HIGH PRESSURE WILL BUILD IN FOR SUNDAY WITH CLEARING SKIES. SUNDAY
WILL BE COLD WITH BRISK NW WINDS CONTINUING. HIGHS WILL ONLY BE IN
THE 30S. WIND CHILLS IN THE TEENS SUNDAY MORNING. SUNDAY NIGHT
WILL BE QUITE COLD WITH LOWS IN THE TEENS AND LOWER 20S. BELOW
NORMAL TEMPS AND DRY WEATHER WILL CONTINUE INTO MID WEEK AS A
REINFORCING COLD FRONT MOVES THROUGH ON TUESDAY.

BY THE END OF THE WEEK THE MODELS ARE IN SIGNIFICANT DISAGREEMENT.
THE GFS HAS LOW PRESSURE TRACKING ACROSS THE SOUTHERN PLAINS WITH
A WARMER AND WETTER SOLUTION BY FRIDAY. THE ECMWF SKIRTS A SYSTEM
TO THE SOUTH ON THURSDAY THEN DRY AND COLD BY THE END OF THE WEEK.
THE RESULTANT FORECAST IS A COMPROMISE WITH LOW CONFIDENCE.

SJM

.AVIATION...

A RAIN SHIELD WITH ISOLATED LIGHTNING STRIKES HAS BEEN MOVING
NORTHEAST THROUGH ALL TERMINALS THIS MORNING. SOME MVFR CIGS HAVE
BEEN OBSERVED BUT THEY ARE SPORADIC IN NATURE. STILL EXPECT A BAND
OF SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE EARLY AFTERNOON
AND PUSH THROUGH MKL AND TUP...EXITING THE AREA BY 00Z. SOME RA/SN
MIX IS ALSO POSSIBLE BUT THIS SHOULD NOT REDUCE VISIBILITIES.
WINDS WILL STRENGTHEN FROM THE NORTH WITH GUSTS NEAR 20KTS BEHIND
THE EXITING SURFACE LOW OVERNIGHT. MVFR CONDITIONS WILL GIVE WAY
TO VFR CONDITIONS AT ALL TAF SITES BY 15Z ON SUNDAY.

TVT

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 9, 4:00 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CST SAT JAN 9 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
400 AM CST SAT JAN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

MODERATE RIVER FLOODING WILL CONTINUE TO OCCUR ALONG THE
MISSISSIPPI RIVER. IN ADDITION...MAJOR RIVER FLOODING IS
OCCURRING ON THE MISSISSIPPI RIVER NEAR OSCEOLA ARKANSAS. SUCH
RIVER FLOODING MAY CAUSE DAMAGE TO PROPERTY ON AND AROUND THE
RIVERS AND RELATED TRIBUTARIES. PLEASE LISTEN TO NOAA WEATHER
RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR THE LATEST RIVER
FLOODING INFORMATION.

THERE IS A MARGINAL RISK FOR SEVERE STORMS THIS AFTERNOON SOUTH
AND EAST OF A BATESVILLE MISSISSIPPI TO LEXINGTON TENNESSEE LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MAIN STEM OF THE MISSISSIPPI RIVER IN THE MIDSOUTH THROUGH AT
LEAST FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV ON THE INTERNET FOR THE LATEST RIVER FLOODING
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

SJM

The radar

The Memphis radar (KNQA), 54 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
January 9, 12:45 PM CST to 12:46 PM CST
Where
Marshall County, 3.17 mi ENE of Byhalia to 3.13 mi SSW of Cayce
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.904, -89.633

Straight line winds damaged two mobile homes in the Deer Creek area. The swath of damage was 75 yards wide and 150 yards long.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616392.